Alert archive / North Dakota / Flash Flood Warnings in 2025
Flash Flood Warning 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 12, 2025, 1:57 AM CDT for Benson County, Towner County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2025, 1:57 AM CDT (06:57 UTC)
- Expired
- Sep 12, 2025, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benson County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 97 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 10.3
The text
As transmitted.
866
WGUS53 KFGF 120657
FFWFGF
NDC005-095-121300-
/O.NEW.KFGF.FF.W.0013.250912T0657Z-250912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
157 AM CDT Fri Sep 12 2025
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Northwestern Benson County in northeastern North Dakota...
Southwestern Towner County in northeastern North Dakota...
* Until 800 AM CDT Friday.
* At 157 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Leeds, Knox, York and Pleasant Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
LAT...LON 4844 9948 4846 9916 4837 9927 4831 9934
4822 9947 4820 9984 4837 9984 4837 9978
4837 9974 4837 9965 4837 9962 4837 9960
4837 9949
FLASH FLOOD...RADAR INDICATED
$$
JR2 follow-up statements
170
WGUS73 KFGF 120926
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
426 AM CDT Fri Sep 12 2025
NDC005-095-121300-
/O.CON.KFGF.FF.W.0013.000000T0000Z-250912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benson ND-Towner ND-
426 AM CDT Fri Sep 12 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING
FOR NORTHWESTERN BENSON AND SOUTHWESTERN TOWNER COUNTIES...
At 426 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3.5 inches of rain have
fallen. Flooding impacts will continue, but little to no additional
rainfall is expected. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Leeds, Knox, York and Pleasant Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
LAT...LON 4844 9948 4846 9916 4837 9927 4831 9934
4822 9947 4820 9984 4837 9984 4837 9978
4837 9974 4837 9965 4837 9962 4837 9960
4837 9949
FLASH FLOOD...RADAR INDICATED
$$
Rafferty997
WGUS73 KFGF 121257
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
757 AM CDT Fri Sep 12 2025
NDC005-095-121307-
/O.EXP.KFGF.FF.W.0013.000000T0000Z-250912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benson ND-Towner ND-
757 AM CDT Fri Sep 12 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING FOR
NORTHWESTERN BENSON AND SOUTHWESTERN TOWNER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat or is decreasing. Please continue to heed any road closures.
&&
LAT...LON 4844 9948 4846 9916 4837 9927 4831 9934
4822 9947 4820 9984 4837 9984 4837 9978
4837 9974 4837 9965 4837 9962 4837 9960
4837 9949
$$
ThomasWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:48 PM CDT, 2 hours 9 minutes earlier. Its key messages:
- There is a level 1 out of 5 risk for severe storms in northeast ND into northwest MN today into early Friday morning. Most likely hazards include hazards include hail to the size of ping pong balls and wind gusts to 60 mph.
- An active pattern continues this weekend into next week with periodic chances for storms, some of which may be severe. There is also a risk for localized flash flooding impacts with this upcoming pattern.
Area forecast discussion, Sep 11, 11:48 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1148 PM CDT Thu Sep 11 2025 .KEY MESSAGES... - There is a level 1 out of 5 risk for severe storms in northeast ND into northwest MN today into early Friday morning. Most likely hazards include hazards include hail to the size of ping pong balls and wind gusts to 60 mph. - An active pattern continues this weekend into next week with periodic chances for storms, some of which may be severe. There is also a risk for localized flash flooding impacts with this upcoming pattern. && .UPDATE... Issued at 1148 PM CDT Thu Sep 11 2025 Very slow moving supercells just west of our forecast area continue to drift towards Benson and Towner counties. With low level jet around 35 kts and MU CAPE around 2000 J/kg, expect the storms to maintain themselves for a bit longer. Elevated hail still looks to be the main threat. Made some adjustments to POPs, but overall messaging remains the same. UPDATE Issued at 948 PM CDT Thu Sep 11 2025 Showers and thunderstorms mostly along and north of the Canadian border, although isolated supercells are starting to develop in north central ND. Very slow movement so will be a while before it gets to our counties, but should see POPs increase after midnight. CAMs not doing very well with current convection, so taking them with a grain of salt, but will continue the trend of most of the storms later tonight coming through our north. UPDATE Issued at 650 PM CDT Thu Sep 11 2025 Storms near the Canadian border have intensified just a bit and may be producing some sub-severe hail, but expecting them to move east into less instability. Adjusted POPs a bit but will continue to monitor. More surface based activity has struggled to develop in central ND to our west, but will keep an eye on convection as we continue to get some decent mixing in the next hour or so before sunset. && .DISCUSSION... Issued at 129 PM CDT Thu Sep 11 2025 ...Synopsis... Observational datasets and ensemble guidance illustrates high confidence in an omega block-type pattern setting up over the northern CONUS, with the Northern Plains into Upper Midwest region generally in the exit region of the upstream upper low. This would promote continued active pattern with periodic chances for showers and thunderstorms, as well as above average temperatures through at least early next week. Into mid to late next week, ensemble guidance suggests the omega block pattern starts to break down, but with generally weak flow aloft and/or quasi-zonal flow aloft, suggesting continuation of above average temperatures or trend back toward average. Compared to this weekend into early next week, this would trend toward slightly drier pattern mid to late next week; however, confidence in this is not high due to spread within ensemble guidance associated with synoptic pattern. ...Severe storm risk today into early Friday morning... Marginally-strengthed low level jet lingers from this morning, continuing to feed scattered thunderstorms early this afternoon, amid around 35kt of effective shear and 1000 J/kg of instability. This will continue to support potential for a few strong to severe storms in portions of northeast North Dakota this afternoon capable of hail up to the size of ping pong balls. Thunderstorms remain elevated in altitude, with a clear stable layer near the surface mitigating the potential for severe wind gusts at the surface. This current low level jet is expected to wane mid afternoon, bringing a brief lull in strong to severe storm potential this afternoon. On caveat to this expectation of "lull" is an uncertain window of opportunity of surface based thunderstorms in central North Dakota between Bismarck, Jamestown and Cooperstown area this afternoon. Currently, SPC mesoanalysis shows surface convergence near an effective warm front, with eroding inhibition among filtered sunshine and increasing low level moisture. Lending some credence to this scenario is towering altocumulus south of Bismarck hinting at forcing aloft from a subtle mid level impulse. However, main uncertainty stems from whether or not enough forcing for lift will be sufficient to initiate sustained thunderstorms in this area. Should thunderstorms develop near central North Dakota this afternoon, supercells are the expected storm mode given wind shear in excess of 35kt, surface instability around 2000 J/kg. Large hail exceeding 2 inches and locally gusty winds to 70 mph would become likely hazards. Relatively strong storm relative flow in a cyclonic fashion in the lowest 1 km will also allow for the potential for tornadoes. While this scenario is more likely into central ND, this could eek into our area of the Sheyenne River Valley and/or southern Devils Lake basin. Referencing the 12Z REFS, there is around a 20% chance of this scenario to occur. Into this evening, a low level jet reinvigorates after midnight tonight. This re-invigoration will reignite scattered storms in portions of northeast North Dakota again, with general movement toward the east into northwest Minnesota early Friday morning. Instability and shear parameter spacing look very similar, with slightly more shear to work with pushing effective shear around 40kt. Again, storms will be elevated in altitude atop a nighttime surface stable layer. This again would bring hail up to the size of ping pong balls at the forefront of potential hazards, but wouldn't discount gusty winds to 60 mph should storms merge into more linear-type complex within an area of DCAPE of around 1000 J/kg and low level jet rooted around 925 mb. ...Active pattern continues into next week... With our area stuck in the "stormier" portion of the omega block pattern just downstream of the western upper low, periodic chances almost daily today through at least Monday is forecast in portions of our forecast area. With the upper low to our west, locations closer to central North Dakota hold a relatively higher chance in seeing more intervals of thunderstorms compared to elsewhere into eastern North Dakota and Minnesota. Machine learning severe weather guidance highlight the Dakotas into Minnesota for low probabilities of severe storms Friday through at least Monday. Sunday into late Monday hold a relatively higher chance compared to other days, coinciding with a shortwave trough rounding the eastern flanks of the upper low, lending slightly higher confidence in severe storm potential in our area late Sunday into early Monday. It remains unclear to the expected hazards, although there are no signals for significant severe potential at this time, keeping strong to severe storm potential more on the lower end of severity spectrum. With persistent intervals of thunderstorms, and ample overall moisture content as well as sufficient instability into our area for an extended period of time, localized flash flooding is also a potential hazard this weekend through early next week. Confidence is not high in coverage or location of this potential hazard, and will likely hinge upon mesoscale/storm-scale processes to drive this potential - something that wouldn't likely be known until very near the event (less than 24 hours). && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1148 PM CDT Thu Sep 11 2025 Some IFR stratus has moved into the KBJI area from the east and does not look like it will be going anywhere overnight at least until storms start pushing in later in the morning. Rest of the TAF sites remain VFR with some convection near KDVL at the start of the period and then moving east through the early morning. Some low level wind shear also with jet increasing out ahead of the convection. Storms should be out of the area or dissipated after 15Z, with VFR conditions and southeast winds becoming more easterly. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...CJ AVIATION...JR
Hazardous weather outlook, Sep 11, 3:40 PM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 340 PM CDT Thu Sep 11 2025 MNZ003-023-024-027>032-040-NDZ052-053-122045- Clay-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Sargent-Richland- 340 PM CDT Thu Sep 11 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms expected across the region tonight. The main hazards will be lightning and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active pattern continues this weekend into next week with periodic chances for storms, some of which may be severe. There is also a risk for localized flash flooding impacts with this upcoming pattern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001-002-004>009-013>017-022-NDZ006>008-014>016-024-026>030-038- 039-049-054-122045- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh- 340 PM CDT Thu Sep 11 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a level 1 out of 5 risk for severe storms in northeast ND into northwest MN today into early Friday morning. Most likely hazards include hazards include hail to the size of ping pong balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active pattern continues this weekend into next week with periodic chances for storms, some of which may be severe. There is also a risk for localized flash flooding impacts with this upcoming pattern. There is a level 1 out of 5 risk for severe thunderstorms Friday night into Saturday morning. The main hazards will be hail to the size of ping pong balls and gusty winds to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:27 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 63 min |
| Sep 12, 12:46 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 59 min |
| Sep 12, 1:17 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 58 min |
| Sep 12, 2:02 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 58 min |
| Sep 12, 2:34 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey, Walsh | 56 min |
| Sep 12, 3:27 AM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey | 63 min |
| Sep 12, 5:40 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 65 min |
Nearby
Flash Flood Warnings in North Dakota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.